Kentucky, 2020

Damaging Winds in Kentucky, June 10, 2020

June 10, 2020 · NWS LMK · 13 events in 6 counties and zones

A well defined cold front that stretched from Chicago to the Gulf Coast, moved west to east through the Ohio Valley. This produced several thunderstorms that caused widespread damage throughout the Bluegrass region of Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A well defined cold front that stretched from Chicago to the Gulf Coast, moved west to east through the Ohio Valley. This produced several thunderstorms that caused widespread damage throughout the Bluegrass region of Kentucky. The Kentucky Mesonet recorded a 77 mph wind gust within one of these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 10, 2:53 PM EST, 37 minutes earlier.

Area forecast discussion, Jun 10, 2:53 PM EST, 37 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
353 PM EDT Wed Jun 10 2020

.Forecast Update...
Issued at 350 PM EDT Wed Jun 10 2020

Effective boundary seems to be going through in multiple pieces, and
has jumped east of almost all of WW 275. Convection has started from
roughly Frankfort to Campbellsville, and hi-res models suggest that
storms could intensify rapidly in that area over the next hour or
two. We have aggressively expanded the Watch area to the south and
east out of respect for that. In other circumstances, we might have
opted to drop the original watch and let SPC issue a new one if
needed, but not comfortable doing that with the potential for
explosive storm growth.

&&

.Short Term...(This evening through Thursday)
Issued at 255 PM EDT Wed Jun 10 2020

Stout front, or more accurately dewpoint gradient, continues its
slow eastward march across Indiana and Kentucky this afternoon. WW
275 remains in effect across most of southern Indiana and a couple
counties into Kentucky, but convection has struggled under a mid-
level cap. Will continue a gradual clearing of counties behind this
boundary as the afternoon progresses.

Farther south in Kentucky, we are seeing a bit of a dry air mix-down
under the stronger capping, which may be helping the boundary surge
a little farther east. Hi-res models still want to erode that cap,
opening the door for strong convective initiation after about 20Z,
roughly from the Cincinnati area to Lake Cumberland. Plenty of
instability is available, and shear is also favorable so expect the
SVR threat to ramp up quickly with discrete cells. All severe modes
are on the table, including a small but non-zero tornado threat in
the Bluegrass region, but the window of opportunity is fairly
narrow from 20Z until 0Z Thu.

Last few showers and storms will exit the Bluegrass early this
evening, giving way to sfc high pressure building from the Red River
Valley. One final lobe will swing around the upper low over the
Great Lakes late tonight, bringing another band of clouds, but that
will be the extent of the sensible wx. Both max and min temps on
Thursday will run just slightly below climo, with dewpoints settling
comfortably in the 50s.

.Long Term...(Thursday night through Wednesday)
Issued at 305 PM EDT Wed Jun 10 2020

Forecast period continues to remain dry for the end of the week, as
a surface high tries to build in from the north. Lots of sunshine
and temperatures warming back into the lower to middle 80s Friday
afternoon.

For the weekend, deepening troughing begins to set up over the Mid-
Atlantic and Northeastern US. Weak short waves will eject southward
from Lake Michigan over Indiana and into eastern KY during the day
Sunday but not sure there is enough moisture for PoP but have gone
10-15% for east of 65 Sunday afternoon.

Models begin to split on the development of a closed low over Lake
Erie, western PA and eastern Ohio for the start of the week. Leaning
more with the ECMWF during this time period. System will meander
across the region and drop through eastern KY on Tuesday. As
mentioned above, moisture looks to be limited and so do our rain
chances. Slightly increase them for Tuesday and Wednesday (15-25%)
as the low drops over our eastern CWA.

Ridging across the central US begins to expand and move eastward
into the second half of the week. This will start to dry us out more
and increase our temperatures into the mid and upper 80s.

&&

.Aviation...(18Z TAF Issuance)
Issued at 125 PM EDT Wed Jun 10 2020

Cold front has just pushed through HNB and will continue east across
the terminals this afternoon. Gusty SSW winds will touch 25-30 kt at
times, and veer to WSW after the front passes. Broken line of storms
could yet develop in time to affect SDF, but is more likely to have
an impact late this afternoon in LEX. Any storms that do develop
will be brief, but could pack severe wind gusts. Aside from any
brief restrictions in thunderstorms, cig/vis will remain VFR.

Breezy conditions will continue into the evening with westerly gusts
still hitting 20-25 kt. Winds will diminish after midnight, with
skies clearing by morning.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...RAS
Short Term...RAS
Long Term...BTN
Aviation...RAS
Hazardous weather outlook, Jun 10, 11:11 AM EST, 4 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
1211 PM EDT Wed Jun 10 2020

KYZ023>029-033>043-045>049-053>057-061>067-070>078-081-082-111615-
Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-Henry-Shelby-
Franklin-Scott-Harrison-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Washington-Mercer-Jessamine-Clark-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Lewisport, Hawesville, Hardinsburg,
Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville,
New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
1211 PM EDT Wed Jun 10 2020 /1111 AM CDT Wed Jun 10 2020/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...This Afternoon and Tonight.

A few strong or severe thunderstorms are possible this afternoon.
The main hazards will be strong gusty winds and hail. More intense
storms are possible later this afternoon, mainly over the Bluegrass
region, and will add the threat for tornadoes. The threat will end
by sunset as a cold front sweeps the storms east of the area.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

INZ076>079-083-084-089>092-KYZ030>032-111615-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Oldham-Trimble-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Louisville,
La Grange, Bedford, and Milton
1211 PM EDT Wed Jun 10 2020 /1111 AM CDT Wed Jun 10 2020/

...SEVERE THUNDERSTORM WATCH 275 IN EFFECT UNTIL 6 PM EDT /5 PM CDT/
THIS EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...This Afternoon and Tonight.

A few strong or severe thunderstorms are possible this afternoon.
The main hazards will be strong gusty winds and hail. More intense
storms are possible later this afternoon, mainly over the Bluegrass
region, and will add the threat for tornadoes. The threat will end
by sunset as a cold front sweeps the storms east of the area.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

13/RAS

In the hours before

Special weather statement, Jun 10, 2:40 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Louisville KY
340 PM EDT Wed Jun 10 2020

KYZ054-064-065-102015-
Marion-Taylor-Green-
340 PM EDT Wed Jun 10 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GREEN...SOUTHERN MARION
AND NORTHERN TAYLOR COUNTIES...

At 340 PM EDT/240 PM CDT/, a strong thunderstorm was located near
Campbellsville, moving northeast at 55 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Campbellsville, Lebanon, Greensburg, Bradfordsville, Arista, South
Campbellsville, Calvary, Wrights, White Rose and Wooleyville.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3730 8555 3764 8530 3763 8523 3753 8504
      3751 8504 3723 8546
TIME...MOT...LOC 1940Z 222DEG 50KT 3732 8543

JML
Special weather statement, Jun 10, 2:48 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Louisville KY
348 PM EDT Wed Jun 10 2020

KYZ054-055-066-102015-
Boyle-Marion-Casey-
348 PM EDT Wed Jun 10 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MARION...BOYLE AND
NORTH CENTRAL CASEY COUNTIES...

At 348 PM EDT, a strong thunderstorm was located 12 miles southeast
of Lebanon, moving northeast at 50 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Danville, Junction City, Brumfield, Alum Springs, Mitchellsburg,
Caldwell Manor, Davis Hill, Parksville, Forkland and Aliceton.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3742 8509 3745 8513 3745 8515 3746 8515
      3769 8494 3770 8481 3771 8479 3765 8470
TIME...MOT...LOC 1948Z 228DEG 42KT 3749 8504

JML
Special weather statement, Jun 10, 3:09 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Louisville KY
409 PM EDT Wed Jun 10 2020

KYZ040-047-054-055-102045-
Boyle-Mercer-Woodford-Marion-
409 PM EDT Wed Jun 10 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MERCER...
SOUTHWESTERN WOODFORD...EAST CENTRAL MARION AND NORTHWESTERN BOYLE
COUNTIES...

At 409 PM EDT, a strong thunderstorm was located 11 miles southeast
of Springfield, moving northeast at 55 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Harrodsburg, Burgin, Oregon, Brumfield, Shakertown, Ebenezer,
Talmage, Riverview Estates, Dixville and Bohon.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3783 8473 3780 8471 3752 8508 3756 8515
      3763 8509 3763 8503 3771 8502 3792 8483
      3785 8470
TIME...MOT...LOC 2009Z 219DEG 46KT 3761 8504

JML

The radar

The Louisville radar (KLVX), 103 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Woodford

When
June 10, 3:30 PM EST
Where
Woodford County, 1.25 mi E of Mc Kees Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.121, -84.777

A tree was down and blocking the road near US 60 and Steele Road.

Thunderstorm Wind, Fayette

When
June 10, 4:02 PM EST
Where
Fayette County, 1.04 mi WNW of Jonestown to 1.07 mi WNW of Jonestown
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.985, -84.518

There were multiple trees and power lines down along Aberdeen Drive.

Thunderstorm Wind, Fayette

When
June 10, 4:02 PM EST
Where
Fayette County, 0.97 mi SE of South Elkhorn to 0.9 mi ESE of South Elkhorn
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.990, -84.567

Multiple trees and power lines were reported down along Grasmere Drive.

Thunderstorm Wind, Fayette

When
June 10, 4:11 PM EST
Where
Fayette County, 1.18 mi WNW of Uttingertown
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.035, -84.391

There were large trees downed along Winchester Road, east of Interstate 75.

Thunderstorm Wind, Clark

When
June 10, 4:25 PM EST
Where
Clark County, 2.07 mi S of Renick
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
38.040, -84.200

A 77 mph wind gust was recorded at the KYMesonet site in Clark County.

Thunderstorm Wind, Clark

When
June 10, 4:27 PM EST
Where
Clark County, 2.03 mi WNW of Wades Mill to 2.26 mi NW of Wades Mill
Measured
60 kt (69 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.083, -84.133

Multiple trees and power lines were down along Pretty Run Road.

Thunderstorm Wind, Bourbon

When
June 10, 4:30 PM EST
Where
Bourbon County, 1.63 mi E of Escondida
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.130, -84.200

There were numerous trees down throughout the county.

Thunderstorm Wind, Madison

When
June 10, 4:32 PM EST
Where
Madison County, 0.21 mi NW of Redhouse
Measured
53 kt (61 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.832, -84.273

There were trees down in the the Community of Red House blocking a road near Red House and Peacock Roads.

Thunderstorm Wind, Madison

When
June 10, 4:32 PM EST
Where
Madison County, 0.66 mi NW of Redhouse to 0.48 mi NW of Redhouse
Measured
53 kt (61 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.837, -84.277

Trees were downed blocking Lost Fork Road.

Thunderstorm Wind, Nicholas

When
June 10, 4:35 PM EST
Where
Nicholas County, 2.53 mi SSW of Miller
Measured
53 kt (61 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.288, -84.092

The dispatcher reported trees down along Carpenter Pike.

Thunderstorm Wind, Nicholas

When
June 10, 4:45 PM EST
Where
Nicholas County, 0.57 mi SE of Carlisle
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.313, -84.024

Trees were downed on Tureman Avenue in Carlisle.

Thunderstorm Wind, Madison

When
June 10, 5:20 PM EST
Where
Madison County, 1.33 mi ENE of Middletown to 1.63 mi ENE of Middletown
Measured
53 kt (61 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.585, -84.277

Trees were down along Highway 1016 in Berea.

Thunderstorm Wind, Madison

When
June 10, 5:20 PM EST
Where
Madison County, 1.62 mi NNE of Richmond to 1.42 mi NE of Richmond
Measured
53 kt (61 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.770, -84.285

Trees were down along Highway 388 in Madison.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906618, 906619, 906674, 906620, 906630, 906621, 906622, 906624, 906625, 906627, 906628, 906629, 906693.